Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

October 29, 2021Halifax County, North Carolina

NWS Raleigh, NC issued this special weather statement at Oct 29, 2021, 2:52 PM EDT for Halifax County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2021, 2:52 PM EDT (18:52 UTC)
Expired
Oct 29, 2021, 3:15 PM EDT
In force
23 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS82 KRAH 291852
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
252 PM EDT Fri Oct 29 2021
 
NCZ011-028-291915-
Edgecombe NC-Halifax NC-
252 PM EDT Fri Oct 29 2021

...Strong thunderstorms will impact portions of northeastern
Edgecombe and central Halifax Counties through 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Halifax to 6 miles west of
Scotland Neck to 9 miles northeast of Tarboro. Movement was northeast
at 30 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Roanoke Rapids, Halifax, Scotland Neck, Enfield, Weldon, Hobgood,
South Weldon and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3609 7731 3600 7741 3595 7739 3619 7775
      3637 7771 3648 7765 3644 7762 3641 7755
      3637 7755 3634 7759 3632 7757 3630 7754
      3632 7744 3626 7741 3624 7738 3621 7738
      3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 1851Z 206DEG 24KT 3617 7766 3610 7753 3599 7741 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Kren

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Oct 29, 2:18 PM EDT, 34 minutes earlier.

Area forecast discussion, Oct 29, 2:18 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
218 PM EDT Fri Oct 29 2021

.SYNOPSIS...
Low pressure will wobble slowly northeast across the OH Valley and
central Appalachians through Saturday. Weak high pressure will
follow and build across the TN Valley and Carolinas for the latter
half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Friday...

Water vapor imagery shows an occluded mid/upper low centered near
the TN/AL border slowly moving to the ENE. A sharp mid-level frontal
zone continues to push east through the western Piedmont this
morning, as seen in the 12z RAOBs (500 mb temperatures of -18C at
RNK, to -12.5C at GSO, to -7.5 at MHX). These cooler temperatures
aloft are accompanying a large vort max rotating around the base of
the low from the Gulf Coast into western NC, which has resulted in
some scattered showers and even a few storms across the NW Piedmont
and northern Coastal Plain early this morning. Surface observations
show dew points in the upper-40s to mid-50s to the west and
southwest across northern GA and the western Carolinas, and these
will continue to advect into central NC through the day as the
occluded front moves through the area. This much drier air, along
with the vort max moving away, will result in decreasing shower
coverage and even some breaks of sun, as is already evident on
visible satellite imagery. While another vortmax currently over
LA/MS will rotate through our area later this afternoon and this
evening, the air will be so dry that only a few isolated showers are
expected at best. The environment will not be conducive to anymore
storms with instability becoming nonexistent. Raised forecast highs
a bit today (upper-60s west to mid-70s east) due to the breaks in
cloud cover and surface observations showing parts of the Coastal
Plain already in the lower-70s. Dry weather is expected tonight but
widespread clouds will linger in the NW as the mid/upper low
approaches. Lows will be in the mid-to-upper-40s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 400 AM Friday...

The center of the occluded low will lift northeast across the cntl
Appalachians Sat and Sat night, with continued deep layer cyclonic
flow extending across cntl NC. Variably cloudy conditions will
result in that cyclonic flow, as will a few showers with diurnal
heating Sat afternoon. It will otherwise be cool Sat, ~5 F below
average and within a few degrees either side of 60 F, with clouds
likely to hold low temperatures 4-8 F above average/around 50 F.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 305 AM Friday...

Sunday and Sunday night: The departing upper low will continue
lifting through the Northeast and into eastern Canada, opening into
a wave as it gets absorbed into a stronger northern stream low
swinging southeast through central Canada by Sunday night. A weak
trailing s/w disturbance will pass through central NC on Sunday, but
should not generate any additional rainfall. The surface low will
follow a similar trend as the upper low as it lifts into southeast
Canada. The trough will shift east and off the Eastern Seaboard as a
reinforcing cold front pushes through the area late Sunday into
Sunday night. Gradually clearing skies and dry weather are expected,
with highs in the mid 60s to low 70s and lows in the low to mid 40s.

Monday through Thursday: The upper low will continue moving east
through Ontario, Canada on Monday, lifting NNE through Quebec Monday
night into Tuesday. The associated low-amplitude trough will largely
stay north of the area, with zonal flow aloft over central NC
expected through Tuesday night. A shortwave diving south into the
Plains Tuesday night will help amplify the upper trough as it swings
through the Plains before progressing through the MS Valley and into
the mid-Atlantic through Thursday night. The medium-range model
solutions do diverge by mid-week, resulting in lower confidence at
that point. At the surface, a broad area of high pressure centered
over the OH Valley will ridge into central NC through Tuesday night,
but to what extent is somewhat in question. There are hints of a
surface boundary setting up over the Carolinas and meandering north
and south into/through the area Tue through Thu, but as mentioned
above, the medium-range models are not in agreement by then. Expect
dry weather through at least Tuesday night, with chances of rain
increasing for the middle of the weak, albeit with low confidence.
Temperatures should be seasonable, generally within a category of
normal through Tuesday night with highs in the mid 60s to low 70s
and lows in the 40s. Beyond Tuesday night confidence is too low for
specifics.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...

24-hour TAF period: VFR conditions will continue across central NC
through the afternoon and evening, with scattered to broken cloud
cover just above the VFR level. The one exception is in any isolated
showers that develop, where ceilings and visibilities may briefly
drop to MVFR/IFR, including one that is currently about to reach
RWI. SW winds around 7-12 mph will gust to 15-20 mph, potentially a
bit higher than that in any showers. Showers will diminish this
evening, with MVFR ceilings having a chance of redeveloping at
INT/GSO late tonight into tomorrow morning, though confidence is not
high. Winds will lessen this evening but should stay sufficiently
strong to inhibit any fog development overnight.

Looking beyond 18Z Saturday:: Low stratus may result in additional
sub-VFR ceilings early Sunday. Otherwise, dry weather and VFR
conditions are expected through Tuesday. An upper disturbance could
result in increased clouds/moisture and sub-VFR ceilings on
Wednesday, but confidence in details is low at this time.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&
SYNOPSIS...MWS
NEAR TERM...Danco
SHORT TERM...MWS
LONG TERM...KC
AVIATION...Danco
Hazardous weather outlook, Oct 29, 3:14 AM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
314 AM EDT Fri Oct 29 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
314 AM EDT Fri Oct 29 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Oct 29, 9:34 AM EDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
934 AM EDT Fri Oct 29 2021

NCZ021-022-291400-
Guilford NC-Forsyth NC-
934 AM EDT Fri Oct 29 2021

...A strong thunderstorm will impact portions of northeastern Forsyth
and northwestern Guilford Counties through 1000 AM EDT...

At 934 AM EDT, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 10 miles southeast of Walnut Cove, moving northeast
at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kernersville, Stokesdale, Belews Creek and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8018 3625 7991 3611 8005 3625 8019
TIME...MOT...LOC 1334Z 225DEG 21KT 3617 8004

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Kren
Special weather statement, Oct 29, 2:08 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
208 PM EDT Fri Oct 29 2021

NCZ011-027-028-043-291900-
Edgecombe NC-Nash NC-Halifax NC-Wilson NC-
208 PM EDT Fri Oct 29 2021

...A strong thunderstorm will impact portions of eastern Nash,
Edgecombe, south central Halifax and northeastern Wilson Counties
through 300 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elm City, or 13 miles south of Rocky Mount, moving northeast at 35
mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rocky Mount, Tarboro, Elm City, Dortches, Enfield, Princeville,
Sharpsburg, Pinetops, Whitakers and Macclesfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 7746 3580 7747 3576 7752 3574 7756
      3565 7770 3575 7791 3583 7795 3598 7792
      3622 7772 3616 7750 3601 7740 3600 7741
      3599 7740
TIME...MOT...LOC 1808Z 203DEG 31KT 3576 7780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, Oct 29, 2:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
252 PM EDT Fri Oct 29 2021

NCZ011-028-291915-
Edgecombe NC-Halifax NC-
252 PM EDT Fri Oct 29 2021

...Strong thunderstorms will impact portions of northeastern
Edgecombe and central Halifax Counties through 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Halifax to 6 miles west of
Scotland Neck to 9 miles northeast of Tarboro. Movement was northeast
at 30 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke Rapids, Halifax, Scotland Neck, Enfield, Weldon, Hobgood,
South Weldon and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3609 7731 3600 7741 3595 7739 3619 7775
      3637 7771 3648 7765 3644 7762 3641 7755
      3637 7755 3634 7759 3632 7757 3630 7754
      3632 7744 3626 7741 3624 7738 3621 7738
      3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 1851Z 206DEG 24KT 3617 7766 3610 7753 3599 7741

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 4:16 AM EDTAreal Flood AdvisoryRAHDurham, Harnett, Johnston, Wake3 hr
Oct 29, 8:28 AM EDTSpecial Weather StatementRAHForsyth47 min
Oct 29, 8:36 AM EDTSpecial Weather StatementRAHNash, Warren, Wilson39 min
Oct 29, 9:34 AM EDTSpecial Weather StatementRAHForsyth26 min
Oct 29, 2:08 PM EDTSpecial Weather StatementRAHEdgecombe52 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.